Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 217, NWS Aberdeen, SD

October 6, 20115 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 6, 2011, 7:23 PM MDT for 5 counties in South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2011, 7:23 PM MDT (01:23 UTC)
Expired
Oct 6, 2011, 8:15 PM MDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:35 PM MDTTSTM WND GST 6516 N Pierre, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS53 KABR 070123
SVRABR
SDC041-065-107-117-119-070215-
/O.NEW.KABR.SV.W.0217.111007T0123Z-111007T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT THU OCT 6 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OAHE MISSION REC AREA...OR
  11 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKOBOJO CREEK REC AREA AND GREY GOOSE AROUND 830 PM CDT...
  SULLY BUTTES AROUND 835 PM CDT...
  ONIDA AND SUTTON BAY REC AREA AROUND 855 PM CDT...
  AGAR AROUND 900 PM CDT...
  GORMAN AND WHITLOCKS BAY REC AREA AROUND 905 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 117 AND 169.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 208 AND 215.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 212 AND 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4507 10025 4473 9976 4420 10054 4452 10083
TIME...MOT...LOC 0123Z 221DEG 43KT 4450 10050
WIND...HAIL 60MPH <.75IN

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 7:14 PM MDT, 9 minutes earlier.

Area forecast discussion, Oct 6, 7:14 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT THU OCT 6 2011

.UPDATE...
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE THIS EVENING. AREA OF
SHOWERS AND THUNDERSTORMS NOW MOVING OVER THE WESTERN PORTION OF
THE CWA WITH SOME INDICATIONS OF SEVERE POTENTIAL. NO CHANGES MADE
TO WINDS OR TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRE WEATHER AND WINDS ARE THE MAIN ISSUES THROUGH FRIDAY...BUT
WITH SOME STORM POTENTIAL TNT. FIRST THINGS FIRST. FOR TNT WILL
LET FIRE WARNING EXPIRE ON TIME...AND KEEP WIND ADVISORY GOING.
THE LOSS OF HEATING WILL LIMIT THE AMOUNT OF MIXING TNT BUT WITH
LLJ REALLY GETTING CRANKED UP...THERE WILL STILL BE HEALTHY WINDS
OVERNIGHT. AS FOR TSTORM POTENTIAL...THERE IS SOME MOISTURE RETURN
OVERNIGHT INTO ESPECIALLY WESTERN/CENTRAL SOUTH DAKOTA. MLCAPES
SHOULD APPROACH 1K J/KG EARLY THIS EVENING OVER SOUTHWEST SOUTH
DAKOTA AND SHEAR PROFILES WILL BE DECENT. 12Z SPC WRF DOES PRODUCE
A LINE OF STORMS EARLY THIS EVENING THAT MARCHES INTO OUR WESTERN
CWA BEFORE DIEING OFF AS IT MAKES ITS WAY INTO LESS STABLE AIR
OVER THE EAST. A SEVERE STORM IS NOT OUT OF THE QUESTION EARLY
THIS EVENING.

FOR FRIDAY STRONG SFC LOW BEGINS LIFTING NORTHEAST OVER THE
WESTERN HIGH PLAINS. MAJOR DRY SLOT MOVES INTO MOST OF THE CWA BY
AFTERNOON. 500M MIXED LAYER WINDS FROM GFS/LOCAL WRF AND EVEN SFC
WINDS FROM MAV MOS INDICATE THAT LOW END HIGH WIND WARNING
CRITERIA WILL LIKELY BE MET OVER MUCH OF THE CWA...EXCEPTING
PERHAPS WC MN COUNTIES. THEREFORE HAVE UPGRADED WIND ADVISORY TO
WARNING FOR LATE FRIDAY MORNING LASTING INTO THE EARLY EVENING.
FIRE DANGER WILL ALSO BE EXTREME ON FRIDAY...PLEASE SEE FIRE
SECTION FOR MORE INFORMATION.

LOW PULLS AWAY FRIDAY NIGHT WITH RELAXING WINDS...ALONG WITH AN INFLUX
OF COOLER AIR. THAT AIRMASS STICKS AROUND THROUGH THE REST OF THE
SHORT RANGE WITH ONLY A SLIGHT CHC OF SHOWERS OVER THE FAR
SOUTHEAST CWA.

.LONG TERM...SUNDAY THROUGH THURSDAY
THERE REMAINS DECENT AGREEMENT BETWEEN EXTENDED GUIDANCE OVER
LONGWAVE EVOLUTION THIS PERIOD...THOUGH IM SURE MINOR DISAGREEMENT
OVER POSITION OF SPECIFIC FEATURES WILL PLAGUE THE FORECAST
PROCESS OVER THE NEXT SEVERAL DAYS. THE OVERALL EVOLUTION START
OFF WITH A LONGWAVE POSITIONED OVER THE CENTRAL PLAINS...ONE
DEPARTING SHORTWAVE EARLY...FOLLOWED BY THE TROF LIFTING NORTH FOR
MONDAY. A THIRD WAVE WILL FOLLOW FOR THE MIDDLE OF THE WORK WEEK
AS WEAK TROFING SHIFTS INTO THE GREAT LAKES REGION. THE GENERAL
RESULT WILL BE TWO PERIODS OF MAINLY LIGHT PRECIPITATION AND
TEMPERATURES RUNNING CLOSE TO CLIMO. THE COLDEST OF THE DATES
APPEARS TO BE LATE IN THE PERIOD...WITH GUIDANCE SUGGESTING
RIDGING WILL BUILD BACK INTO THE REGION END OF NEXT WEEK/WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW PRESSURE MOVING ACROSS THE REGION WILL PRODUCE STRONG WINDS
OUT OF THE SOUTH/SOUTHEAST THROUGH THE FORECAST PERIOD. THERE WILL
BE A SLIGHT DROP OFF IN INTENSITY IN WIND SPEEDS OVERNIGHT...ONLY
TO PICK UP AGAIN FRIDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY DURING
THE EVENING FOR KMBG/KPIR TERMINALS...WITH A FEW SHOWERS POSSIBLE
LATE TONIGHT AT KABR/KATY.

&&

.FIRE WEATHER...
EXTREME FIRE DANGER RETURNS ON FRIDAY AS WINDS BECOME SOUTH TO
SOUTHWESTERLY AT 30 TO 50 MPH WITH SOME HIGHER GUSTS POSSIBLE
DURING MAX HEATING. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL
DIP INTO THE 25 TO 35 PERCENT RANGE OVER MOST OF THE REGION...BUT
THAT WILL BE NEGATED BY THE STRONG WINDS AND LIKELY LACK OF ANY
WIDESPREAD RAIN TONIGHT. THAT SAID THERE IS STILL SOME UNCERTAINTY
ABOUT CRITERIA BEING MET OVER THE COTEAU AND WESTERN MINNESOTA SO
A FIRE WEATHER WATCH WILL SUFFICE FOR NOW. THE REST OF THE CWA
SHOULD EASILY TAP RED FLAG CRITERIA BASED ON WINDS FOR FRIDAY.
FIRE CONDITIONS SHOULD IMPROVE SUBSTANTIALLY ON FRIDAY NIGHT AND
SATURDAY AS A COOLER AIRMASS SETTLES OVER THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
     MDT/ FRIDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-
     CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-
     HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-STANLEY-SULLY-WALWORTH.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM
     MDT/ FRIDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
     CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI COTEAU.

     WIND ADVISORY UNTIL 11 AM CDT /10 AM MDT/ FRIDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR PRAIRIE COTEAU-RED RIVER VALLEY.

MN...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR BIG STONE-TRAVERSE.

     WIND ADVISORY UNTIL 8 PM CDT FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 6, 3:40 AM MDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT THU OCT 6 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CDT THU OCT 6 2011 /340 AM MDT THU OCT 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS OF 20 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED TODAY
ACROSS THE ENTIRE AREA. THE STRONG WINDS COMBINED WITH DRY AND
WARM CONDITIONS WILL PRODUCE EXTREME FIRE DANGER. A RED FLAG
WARNING IS IN PLACE FOR ALL COUNTIES.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT. LIGHTNING
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE ACROSS THE REGION ON FRIDAY WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS AROUND 45 MPH POSSIBLE.
THESE STRONG WINDS WILL ONCE AGAIN COMBINE WITH LOW RELATIVE
HUMIDITY VALUES TO PRODUCE EXTREME FIRE DANGER. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR FIRE WEATHER ZONES OF
267...268...269...270 AND 271.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON FRIDAY AFTERNOON. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY
BECOME STRONG AND PRODUCE SMALL HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR WIND DAMAGE.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:22 PM MDTSevere Thunderstorm WarningABRJones, Stanley53 min
Oct 6, 6:52 PM MDTSevere Thunderstorm WarningABRJones, Stanley38 min
Oct 6, 7:01 PM MDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Oct 6, 7:04 PM MDTTornado WarningABRHughes, Stanley26 min
Oct 6, 7:15 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully33 min
Oct 6, 7:34 PM MDTSevere Thunderstorm WarningABRJones, Stanley41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.